Minnesota, 2015

Winter Storm in Minnesota, January 5, 2015

January 5, 2015 · NWS FSD · 8 events in 8 counties and zones

Snow accumulated up to 6 inches in southwest Minnesota from late morning to the evening of January 5th. The snow was accompanied by southeast winds averaging 15 to 30 mph, with some higher gusts, causing areas of blowing snow.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow accumulated up to 6 inches in southwest Minnesota from late morning to the evening of January 5th. The snow was accompanied by southeast winds averaging 15 to 30 mph, with some higher gusts, causing areas of blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 5, 5:40 AM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Jan 5, 5:40 AM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
540 AM CST MON JAN 5 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 522 AM CST MON JAN 5 2015

MAIN FOCUS FOR THE SHORT TERM IS THE SNOW STORM EXPECTED TO AFFECT
THIS AREA FROM LATE MORNING INTO THIS EVENING. MODELS HAVE CONVERGED
TOWARD A SOLUTION THAT FAVORS A BAND OF HEAVIER SNOW FROM NEAR HURON
THROUGH SIOUX FALLS AND THEN TO SPENCER AND STORM LAKE IOWA. THE
ECMWF IS TYPICALLY MUCH LOWER THAN OTHER MODELS ON TOTAL QPF WHILE
THE GFS...AND TO A LESSER EXTEND THE 4 KM WRF-ARW ARE FARTHER SOUTH
BRINGING SIGNIFICANT SNOW TO SIOUX CITY AS WELL. WHILE WE DID HEDGE
HEAVIER SNOWFALL A LITTLE FARTHER TO THE SOUTH THAN SUGGESTED BY THE
NAM...ECMWF...AND WRF-NMM...DID KEEP THE HEAVIEST SNOWFALL NORTH OF
SIOUX CITY ALTHOUGH THE EVOLUTION OF THIS BAND WILL NEED TO BE
MONITORED DURING THE EARLY AFTERNOON AS A SHIFT SOUTH OF ONLY 30
MILES WOULD BRING 5 TO 7 INCHES INTO THE SIOUX CITY METRO AREA.

LITTLE HAS CHANGED IN THE OVERALL DYNAMICS. WATER VAPOR IMAGERY
SHOWS AN IMPRESSIVE WAVE OVER SOUTHERN ALBERTA POISED TO MOVE
SOUTHEAST QUICKLY THIS MORNING. 700 MB UPPER ANALYSIS SHOWS A FAIRLY
STRONG THERMAL GRADIENT DEVELOPING FROM MONTANA INTO SD WITH A 10 C
DIFFERENCE BETWEEN OMAHA AND ABERDEEN AT 00Z. THIS GRADIENT WILL
INTENSIFY OVER THE NEXT FEW HOURS WITH STRONG FRONTOGENESIS
EXTENDING FROM NEAR HURON INTO NORTHWEST IOWA. WHILE IT IS NOT
UNSTABLE ABOVE THE FRONTAL SURFACE...EPV VALUES ARE AROUND 0.10 PVU
WHICH SUPPORTS THE DEVELOPMENT OF A FAIRLY NARROW BAND OF MODERATE
TO HEAVY SNOW. AS THE WAVE APPROACHES...EXPECT THE FRONTAL
CIRCULATION TO RAPIDLY DEVELOP. SNOW SHOULD QUICKLY SATURATE FROM
THE CLOUD BASE TO THE SURFACE THIS MORNING WITH SNOW BEGINNING BY
MID MORNING IN THE JAMES VALLEY AND REACHING NORTHWEST IOWA AND
SOUTHWEST MN BY NOON. INITALLY EXPECT THIS BAND TO BE SOMEWHAT BROAD
AND TO SPREAD NORTHEAST THROUGH THE MORNING. HOWEVER...AS THE UPPER
LEVEL WAVE APPROACHES...AN INTENSE BAND OF SNOW WILL DEVELOP WITHIN
THE BROADER AREA OF LIGHT SNOW BY LATE MORNING OR EARLY AFTERNOON.
VISIBILITIES WITHIN THIS BAND OF SNOW WILL BE LESS THAN HALF A MILE
WITH PERIODS OF LESS THAN ONE QUARTER MILE VISIBIILITY RESULTING IN
SNOWFALL RATES OF 1 TO 1.5 INCHES PER HOUR AT TIMES. SO CONDITIONS
ARE EXPECTED TO RAPIDLY DETERIORATE IN THE LATE MORNING AND EARLY
AFTERNOON FROM NORTHWEST OF SIOUX FALLS INTO NORTHWEST IOWA AND
SOUTHWEST MINNESOTA. AS THE WAVE MOVES THROUGH LATE THIS AFTERNOON
AND EVENING...SNOW WILL DECREASE IN INTENSITY AND THEN GRADUALLY
END...BY 00Z ALONG AND WEST OF THE JAMES RIVER...03Z ALONG I29...AND
AROUND 06Z IN NW IA. SNOWFALL WITHIN THIS BAND IS EXPECTED TO BE
AROUND 6 INCHES WITH LOCAL AMOUNTS OF 8 INCHES. THE HIGHEST AMOUNTS
ARE MOST LIKELY IN NORTHWEST IOWA. OUTSIDE THE HEAVY SNOW
BAND...MOST AREAS WILL SEE 4 TO 6 INCHES OF SNOW WITH THE EXCEPTION
OF SOUTH CENTRAL SOUTH DAKOTA WHERE UP TO 3 INCHES IS EXPECTED.

ONE VARIABLE ON SNOWFALL AMOUNTS WILL BE SNOW RATIOS. ALL MODELS
INDICATE STRONG LIFT IN THE DENDRITIC GROWTH LAYER. AT THIS
POINT...EXPECTING SNOW RATIOS DURING THE AFTERNOON TO GENERALLY BE
FROM 16-19 TO 1 WITH THE HIGHEST RATIOS AROUND MARSHALL AND
BROOKINGS. BUT THE RANGE OF RATIOS FOR THIS EVENT EXTEND FROM 15:1
TO 23:1 SO THE CURRENT FORECAST IS ON THE LOW END OF THIS RANGE
...ESPECIALLY SOUTH OF I90. IF SNOW RATIOS FOR THE EVENT AVERAGE
20:1 OR HIGHER...THEN SNOWFALL COULD BE ANOTHER 1 TO 2 INCHES HIGHER
THAN FORECAST. TOWARD THE END OF THE EVENT...SNOW RATIOS WILL
INCREASE TO 20 TO 1 OR HIGHER AS DENDRITIC GROWTH ZONE DEEPENS
ALTHOUGH ONLY A FEW HUNDREDTHS OF AN INCH OF PRECIPITATION ARE
EXPECTED BY THAT POINT.

THE OTHER CONCERN IS WIND. LATEST INDICATIONS ARE THAT 925 MB WINDS
WILL BE 20 TO 30 KTS FROM THE SOUTHEAST DURING THE AFTERNOON WHICH
WOULD SUPPORT GUSTS UP TO 30 MPH...ESPECIALLY SOUTH OF I90. SO DID
INCLUDE PATCHY BLOWING SNOW THIS AFTERNOON. AS THE INVERTED TROUGH
MOVES LATE THIS AFTERNOON AND EVENING...WINDS WILL DECREASE BUT
SHOULD PICK UP AGAIN OVERNIGHT...ESPECIALLY IN THE MISSOURI VALLEY
WHERE GUSTS WILL AGAIN APPROACH 30 MPH. SNOW WILL HAVE ENDED BY THIS
TIME BUT THERE MAY STILL BE PATCHY BLOWING SNOW IN THE MISSOURI
VALLEY. AS THE RIDGE MOVES IN LATE TONIGHT...WINDS WILL ONCE AGAIN
SUBSIDE.

HAVE CONTINUED THE WINTER STORM WARNING BASICALLY NORTHEAST OF A
LINE FROM DE SMET SD TO PARKER SD TO IDA GROVE IOWA. ALSO ISSUED A
WINTER WEATHER ADVISORY FOR THE REMAINDER OF THE COUNTIES WITH THE
EXCEPT OF BRULE...CHARLES MIX AND GREGORY WHERE SNOWFALL WILL BE 3
INCHES OR LESS. THERE ARE INDICATIONS THAT LYON AND LINCOLN COUNTY
MN MAY SEE 4 OR 5 INCHES OF SNOW RATHER THAN 6. KEPT THE WARNING
GOING THERE SINCE RATIOS REMAIN SOMEWHAT UNCERTAIN AND THE BAND
COULD DEVELOP A LITTLE FARTHER NORTH THAN CURRENTLY FORECAST.

FOR THOSE PLANNING TRAVEL TODAY...DO NOT BE FOOLED BY THE QUIET
WEATHER EARLY THIS MORNING. CONDITIONS ARE EXPECTED TO RAPIDLY
DETERIORATE LATE THIS MORNING AND EARLY THIS AFTERNOON...ESPECIALLY
WITHIN THE WARNING. THIS WILL MAKE TRAVEL VERY DIFFICULT THIS
AFTERNOON AND EARLY THIS EVENING.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 522 AM CST MON JAN 5 2015

MAIN ISSUE IN THE LONGER RANGE WILL BE THE CONTINUED WELL BELOW
NORMAL TEMPERATURES. TUESDAY WILL SEE HIGHS IN THE SINGLE DIGITS TO
AROUND 10...BUT EXPECT A COLD FRONT TO BRING A REINFORCING SHOT OF
ARCTIC AIR INTO THE REGION TUESDAY NIGHT INTO WEDNESDAY. SOME WEAK
LIFT WITH THE WAVE AND FRONT TUESDAY AFTERNOON AND EVENING...BUT
QUITE A BIT OF DRY AIR IN THE LOWER LEVELS. THUS SHOULD NOT SEE MUCH
IN THE WAY OF SNOW...BUT COULD BE SOME FLURRIES...ESPECIALLY CENTRAL
SOUTH DAKOTA AND EAST NEAR THE MISSOURI RIVER. LOOKING AT LOWS IN
THE TEENS BELOW ZERO AND HIGHS STAYING BELOW ZERO OVER MUCH OF THE
AREA ON WEDNESDAY. GIVEN THE COLD AIR ADVECTION AND 30 TO 35 KTS OF
WIND AT 925MB...MUCH OF THE GUIDANCE IS LIKELY TOO LOW WITH WINDS
TUESDAY NIGHT. THINKING WE WILL SEE 20 TO 30 MPH WINDS WITH SOME
HIGHER GUSTS. THE LOWEST WIND CHILLS OF THIS COLD SNAP THUS APPEAR
LIKELY LATER TUESDAY NIGHT INTO WEDNESDAY MORNING. AREAS ALONG AND
NORTHEAST OF A HURON TO SIOUX FALLS TO STORM LAKE LINE SHOULD SEE
VALUES BETWEEN -35 AND -40...AND THUS A WIND CHILL WARNING MAY END
UP BEING NEEDED IN THAT AREA...WITH AN ADVISORY ELSEWHERE. GIVEN THE
SNOW TODAY AND WINDS TUESDAY NIGHT...PATCHY BLOWING SNOW MAY ALSO
BECOME AN ISSUE.

HIGH PRESSURE SHIFTS OFF TO THE EAST WEDNESDAY NIGHT...WITH RETURN
SOUTHERLY FLOW QUICKLY INCREASING AHEAD OF OUR NEXT WAVE. THUS
EXPECT AN EVENING DROP IN TEMPERATURES BACK INTO THE TEENS BELOW
ZERO...BEFORE WE SEE RISING TEMPERATURES THE REMAINDER OF THE NIGHT.
WILL LIKELY NEED ANOTHER WIND CHILL ADVISORY ACROSS THE CWA.
SOUTHERLY WINDS WILL BE QUITE BREEZY BY LATE NIGHT. COULD SEE A BIT
OF LIGHT SNOW EAST OF THE BUFFALO RIDGE AHEAD OF THE WAVE...BUT MOST
OF THE LIGHT SNOW SHOULD STAY NORTHEAST OF THE CWA. WAVE AND COLD
FRONT THEN CROSS ON THURSDAY...WITH WINDS TURNING TO THE NORTHWEST
AND INCREASING. GIVEN THE CAA AND 925 MB WINDS POTENTIALLY OF 35 TO
45 KTS...WENT AHEAD AND INCREASED WINDS IN THE FORECAST. WILL
PROBABLY BE NEAR ADVISORY CRITERIA THURSDAY AFTERNOON AND EVENING.
WILL HAVE TO MONITOR THE STATE OF THE SNOWPACK...AS BLOWING SNOW
COULD BECOME AN ISSUE. THURSDAY WILL BE ONE OF THE WARMER DAYS OF
THE WEEK...WITH TEENS AND 20S...HOWEVER READINGS WILL CRASH RIGHT
BACK INTO THE SINGLE DIGITS ABOVE AND BELOW ZERO BY EVENING INTO THE
OVERNIGHT BEHIND THE FRONT. THEN ON FRIDAY WILL ONLY REBOUND INTO
THE SINGLE DIGITS ABOVE ZERO. ADDITIONAL WIND CHILL ADVISORIES WILL
PROBABLY BE NEEDED THURSDAY NIGHT.

MODEL SPREAD INCREASES SOME BY THE WEEKEND. STILL WILL LIKELY STAY
BELOW NORMAL WITH HIGHS IN THE TEENS OR LOW 20S AND LOWS EITHER SIDE
OF ZERO. HOWEVER MODELS DIFFER ON TIMING OF WEAK WAVES MOVING EAST
ACROSS THE PLAINS AND AVAILABLE MOISTURE. FOR NOW WILL KEEP LOW POPS
IN FOR SATURDAY. LATEST GFS AND ECMWF ARE DRY...BUT THE
GEM...PARALLEL GFS AND EARLIER RUN OF THE ECMWF SUGGESTED A LIGHT
SNOW POTENTIAL.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 540 AM CST MON JAN 5 2015

MAIN FOCUS OF AVIATION IS THE SNOW ITS IMPACTS ON AIRPORTS.
SIGNIFICANT SNOWFALL IS EXPECTED TO DEVELOP MID TO LATE MORNING IN
THE JAMES VALLEY AND SPREAD TO I29 LATE THIS MORNING AND INTO NW
IA AND SW MN BY EARLY THIS AFTERNOON. WHILE THE DAY WILL START VFR
OR BRIEFLY MVFR...ONCE THE SNOW BIGINS...CONDITIONS WILL RAPIDLY
DETERIORATE TO IFR. FOR MUCH OF THE AFTERNOON...TAF SITES WILL
HAVE VSBYS AT OR BELOW 1 SM WITH PERIODS OF VSBYS OF 1/2 SM OR
LESS...ESPECIALLY FROM NEAR SIOUX FALLS EAST AND SOUTHEAST TOWARD
SPENCER AND STORM LAKE. CONDITIONS WILL IMPROVE AFTER 00Z FROM
WEST TO EAST AS SNOW GRADUALLY ENDS AND LOW CLOUDS ALSO MOVE OUT
OF THE AREA. THERE MAY BE SOME BLOWING SNOW THAT RESULTS IN MVFR
VSBYS THROUGH 09Z ALTHOUGH CIGS WILL BE VFR BY 06Z. BY 12Z...VFR
CONDITIONS EXPECTED ACROSS THE AREA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
     FOR SDZ070-071.

     WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
     SDZ039-040-054>056-061-062-066-067.

     WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR SDZ038>040-052>056-
     061-062-067.

     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS
     EVENING FOR SDZ038-052-053-058>060-064-065-068-069.

MN...WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
     MNZ071-072-080-081-089-090-097-098.

     WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR MNZ071-072-080-081-
     089-090-097-098.

IA...WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
     FOR IAZ031.

     WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
     IAZ001>003-012>014-020>022-032.

     WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR IAZ001>003-012>014-
     021-022-032.

NE...WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
     FOR NEZ013-014.

&&

SHORT TERM...SCHUMACHER
LONG TERM...CHENARD
AVIATION...SCHUMACHER
Hazardous weather outlook, Jan 5, 5:00 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
500 AM CST MON JAN 5 2015

IAZ001>003-012>014-020>022-032-MNZ071-072-080-081-089-090-097-098-
SDZ039-040-054>056-061-062-066-067-061100-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-
JACKSON-PIPESTONE-ROCK-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-
MCCOOK-MINNEHAHA-TURNER-LINCOLN SD-
500 AM CST MON JAN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL AFFECT THE AREA FROM LATE THIS MORNING THROUGH
THIS EVENING. SNOWFALL OF 5 TO 8 INCHES IS EXPECTED. ACCOMPANYING
THE SNOW WILL BE WINDS OF 15 TO 25 MPH PRODUCING BLOWING SNOW IN
OPEN AREAS THIS AFTERNOON. THE COMBINATION OF THE HEAVY SNOW AND
BLOWING SNOW WILL REDUCE THE VISIBILITY TO LESS THAN ONE QUARTER
MILE AT TIMES THIS AFTERNOON AND EARLY EVENING.

WIND CHILLS OF 20 BELOW TO 30 BELOW ZERO ARE EXPECTED THIS
MORNING AND AGAIN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ARCTIC AIR WILL REMAIN OVER THE REGION THROUGH WEDNESDAY NIGHT.
THIS WILL PRODUCE WIND CHILLS FROM 20 BELOW TO 40 BELOW ZERO WITH
THE COLDEST WEATHER EXPECTED LATE TUESDAY NIGHT AND WEDNESDAY. STRONG
NORTHWEST WINDS OF 15 TO 30 MPH ON TUESDAY NIGHT WILL ALSO
PRODUCE PATCHY BLOWING SNOW.

STRONG NORTHWEST WINDS OF 25 TO 35 MPH ARE ALSO EXPECTED ON
THURSDAY. AS TEMPERATURES FALL THURSDAY NIGHT...WIND CHILLS ARE
AGAIN EXPECTED TO BE FROM 20 BELOW TO 30 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ031-NEZ013-014-SDZ038-052-053-058>060-064-065-068>071-061100-
WOODBURY-DIXON-DAKOTA-BEADLE-JERAULD-SANBORN-AURORA-DAVISON-
HANSON-DOUGLAS-HUTCHINSON-BON HOMME-YANKTON-CLAY SD-UNION-
500 AM CST MON JAN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL AFFECT THE AREA FROM LATE THIS MORNING THROUGH
THIS EVENING. SNOWFALL OF 3 TO 6 INCHES IS EXPECTED. ACCOMPANYING
THE SNOW WILL BE WINDS OF 15 TO 25 MPH PRODUCING BLOWING SNOW IN
OPEN AREAS THIS AFTERNOON. THE COMBINATION OF THE SNOW AND BLOWING
SNOW WILL REDUCE THE VISIBILITY TO LESS THAN ONE HALF MILE AT
TIMES THIS AFTERNOON AND EARLY EVENING.

WIND CHILLS OF 10 BELOW TO 25 BELOW ZERO ARE EXPECTED THIS
MORNING AND AGAIN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ARCTIC AIR WILL REMAIN OVER THE REGION THROUGH WEDNESDAY NIGHT.
THIS WILL PRODUCE WIND CHILLS FROM 20 BELOW TO 35 BELOW ZERO WITH
THE COLDEST WEATHER EXPECTED LATE TUESDAY NIGHT AND WEDNESDAY.
STRONG NORTHWEST WINDS OF 15 TO 30 MPH ON TUESDAY NIGHT WILL ALSO
PRODUCE PATCHY BLOWING SNOW.

STRONG NORTHWEST WINDS OF 25 TO 35 MPH ARE ALSO EXPECTED ON
THURSDAY. AS TEMPERATURES FALL THURSDAY NIGHT...WIND CHILLS ARE
AGAIN EXPECTED TO BE FROM 20 BELOW TO 30 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ050-057-063-061100-
GREGORY-BRULE-CHARLES MIX-
500 AM CST MON JAN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS EXPECTED LATER THIS MORNING AND THIS AFTERNOON WITH
UP TO 3 INCHES EXPECTED. SOUTHEAST WINDS OF 15 TO 25 MPH WILL ALSO
PRODUCE PATCHY BLOWING SNOW THIS AFTERNOON. WIND CHILLS OF 10
BELOW TO 20 BELOW ZERO ARE EXPECTED THIS MORNING AND AGAIN LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ARCTIC AIR WILL REMAIN OVER THE REGION THROUGH WEDNESDAY NIGHT.
THIS WILL PRODUCE WIND CHILLS FROM 20 BELOW TO 35 BELOW ZERO WITH
THE COLDEST WEATHER EXPECTED LATE TUESDAY NIGHT AND WEDNESDAY.
STRONG NORTHWEST WINDS OF 15 TO 30 MPH ON TUESDAY NIGHT WILL ALSO
PRODUCE PATCHY BLOWING SNOW.

STRONG NORTHWEST WINDS OF 25 TO 35 MPH ARE ALSO EXPECTED ON
THURSDAY. AS TEMPERATURES FALL THURSDAY NIGHT...WIND CHILLS ARE
AGAIN EXPECTED TO BE FROM 20 BELOW TO 30 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SCHUMACHER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Lincoln

When
January 5, 11:00 AM CST to 7:00 PM CST
Where
Lincoln forecast zone
Reported by
Law Enforcement
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Snow accumulated 3 to 6 inches. The snow was accompanied by southeast winds gusting to over 30 mph, reducing visibility to a quarter mile or less in a few areas. The storm forced some schools to close early for the day.

Winter Storm, Pipestone

When
January 5, 11:00 AM CST to 7:00 PM CST
Where
Pipestone forecast zone
Reported by
Law Enforcement
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Snow accumulated 3 to 6 inches. The snow was accompanied by southeast winds gusting to over 30 mph, reducing visibility to a quarter mile or less in a few areas. The storm forced some schools to close early for the day.

Winter Storm, Rock

When
January 5, 11:00 AM CST to 7:00 PM CST
Where
Rock forecast zone
Reported by
Trained Spotter
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Snow accumulated 3 to 6 inches. The snow was accompanied by southeast winds gusting to over 30 mph, reducing visibility to a quarter mile or less in a few areas. The storm forced some schools to close early for the day.

Winter Storm, Lyon

When
January 5, 12:00 PM CST to 8:00 PM CST
Where
Lyon forecast zone
Reported by
CoCoRaHS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Snow accumulated 3 to 6 inches. The snow was accompanied by southeast winds gusting to over 30 mph, reducing visibility to a quarter mile or less in a few areas. The storm forced some schools to close early for the day.

Winter Storm, Murray

When
January 5, 12:00 PM CST to 8:00 PM CST
Where
Murray forecast zone
Reported by
Law Enforcement
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Snow accumulated 3 to 6 inches. The snow was accompanied by southeast winds gusting to over 30 mph, reducing visibility to a quarter mile or less in a few areas. The storm forced some schools to close early for the day.

Winter Storm, Nobles

When
January 5, 12:00 PM CST to 8:00 PM CST
Where
Nobles forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Snow accumulated 3 to 6 inches, including 4.4 inches at Worthington. The snow was accompanied by southeast winds gusting to over 30 mph, reducing visibility to a quarter mile or less in a few areas. The storm forced some schools to close early for the day.

Winter Storm, Cottonwood

When
January 5, 12:00 PM CST to 8:00 PM CST
Where
Cottonwood forecast zone
Reported by
Law Enforcement
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Snow accumulated 3 to 6 inches. The snow was accompanied by southeast winds gusting to over 30 mph, reducing visibility to a quarter mile or less in a few areas. The storm forced some schools to close early for the day.

Winter Storm, Jackson

When
January 5, 12:00 PM CST to 8:00 PM CST
Where
Jackson forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Snow accumulated 3 to 6 inches, including 4 inches at Jackson. The snow was accompanied by southeast winds gusting to over 30 mph, reducing visibility to a quarter mile or less in a few areas. The storm forced some schools to close early for the day.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556495, 556496, 556497, 556498, 556499, 556502, 556503, 556504.